California, 2015

Hail and High Wind in California, May 7, 2015

May 7, 2015 · NWS HNX · 2 events in 2 counties and zones

An upper level low moved across the northern Sierra-Nevada Range, bringing breezy winds and scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

An upper level low moved across the northern Sierra-Nevada Range, bringing breezy winds and scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 7, 2:35 AM PST, 5 hours 55 minutes earlier.

Area forecast discussion, May 7, 2:35 AM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
335 AM PDT THU MAY 7 2015

.UPDATE...
WINDS ARE PICKING UP ACROSS THE WEST SIDE OF THE SAN JOAQUIN
VALLEY AND HAVE ISSUED A WIND ADV. WE ARE ALSO EXPECTING WINDS TO
BECOME WIDESPREAD ACORSS THE KERN COUNTY DESERT THIS AFTERNOON AND
EVENING.

&&

.SYNOPSIS...
A STORM SYSTEM WILL BRING WINTERY WEATHER TO THE HIGHEST ELEVATIONS
OF THE SIERRA TODAY THROUGH FRIDAY WITH SHOWERS AND THUNDERSTORMS IN
THE LOWER ELEVATIONS. DRY WEATHER AND WARMER TEMPERATURES WILL
RETURN SUNDAY AS A RIDGE OF HIGH PRESSURE BUILDS INTO CENTRAL
CALIFORNIA.

&&

.DISCUSSION...
UPPER LOW IS CURRENTLY CENTERED OVER NORTHERN CA NEAR THE
NORTHERN SIERRA NEVADA AND HAS BEEN TRIGGERING SHOWERS OVER MUCH
OF INTERIOR NORTHERN CA OVERNIGHT AS WELL AS SOME ISOLATED
THUNDERSTORMS OVER THE NORTHERN SIERRA. THIS LOW HAS PLENTY OF
DYNAMICS TO WORK WITH AND WILL BRING COLD AND UNSTABLE AIR OVER
OUR CWA AND WILL CONTINUE SOUTHWARD THROUGH THE DAY TODAY. EXPECT
NUMEROUS SHOWERS OVER MUCH OF THE CWA BY THIS AFTERNOON AS WELL AS
ISOLATED TO SCATTERED THUNDERSTORMS. SNOW LEVELS OVER THE
MOUNTAINS WILL GENERALLY FALL TO AROUND 6000 FEET AND SOMEWHAT
LOWER LOCALLY DUE TO CONVECTIVE SHOWERS.

THE UPPER LOW IS FORECAST TO MOVE EAST OF THE AREA BY FRIDAY
AFTERNOON. HOWEVER...BEFORE DOING SO...THE LOW WILL LIKELY MOVE
OVER SOUTHERN CA BEFORE HEADING EASTWARD. AFTER THE LOW MOVES TO
THE EAST OF OUR AREA...EXPECT SOME LINGERING SHOWERS OVER THE
SIERRA TO CONTINUE INTO FRIDAY NIGHT. SOME INSTABILITY AND
MOISTURE WILL REMAIN ON SATURDAY AS ANOTHER SHORTWAVE TROUGH MOVES
BEHIND THE DEPARTING LOW PRESSURE SYSTEM...SO HAVE LEFT CHANCE
POPS FOR SHOWERS AND ISOLATED THUNDERSTORM COVERAGE OVER THE
HIGHER ELEVATIONS OF THE SIERRA.

ON SUNDAY...EXPECT A BRIEF PERIOD OF WEAK HIGH PRESSURE RIDGING
WITH TEMPERATURES RECOVERING TO AROUND AVERAGE OR SLIGHTLY ABOVE.
DRY CONDITIONS WILL LIKELY PREVAIL FROM THIS DAY AND
FORWARD...ALTHOUGH CANNOT RULE OUT AT LEAST THE USUAL AFTERNOON
CUMULUS CLOUD BUILDUPS OVER THE SIERRA NEVADA CREST FOR NEXT WEEK.
NOT EXPECTING A SIGNIFICANT INCREASE OR CHANGE IN TEMPERATURES FOR
THE FIRST HALF OF NEXT WEEK AS HIGH PRESSURE RIDGING IS PROGGED TO
BUILD MAINLY OVER THE DESERT SOUTHWEST AND GREAT BASIN WITH
TROUGHING ALONG THE U.S. WEST COAST.

&&

.AVIATION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
CENTRAL CALIFORNIA INTERIOR. MOUNTAIN OBSCURATIONS IN SHRA AND TSRA.
GUSTY WINDS ALONG THE WEST SIDE OF THE VALLEY AND THROUGH AND JUST
BELOW THE TEHACHAPI MOUNTAINS INTO THE MOJAVE AREA.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 05-07      103:1987     56:1905     69:1989     36:1965
KFAT 05-08      101:2001     59:1977     71:1987     39:1933
KFAT 05-09      101:2001     57:1922     66:2001     39:1922

KBFL 05-07      101:1987     61:1930     70:1989     42:1965
KBFL 05-08      100:1987     63:1933     71:1906     40:1908
KBFL 05-09      101:2001     58:1922     68:2001     35:1918

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 PM PDT
FRIDAY CAZ096-097.

WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING
CAZ095-098-099.

WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON CAZ089-091.

&&

PUBLIC...BSO
AVN/FW...JDB
SYNOPSIS...JDB

WEATHER.GOV/HANFORD
Hazardous weather outlook, May 7, 4:12 AM PST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
512 AM PDT THU MAY 7 2015

CAZ096-097-081230-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
512 AM PDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5
PM PDT FRIDAY...
...ISOLATED THUNDERSTORMS TODAY AND FRIDAY...

.DAY ONE...TODAY AND TONIGHT

UPGRADED TO WINTER WEATHER ADVISORY. PLEASE SEE SFOWSWHNX FOR
DETAILS.

ALSO EXPECT ISOLATED THUNDERSTORMS...MAINLY DURING THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UPGRADED TO WINTER WEATHER ADVISORY. PLEASE SEE SFOWSWHNX FOR
DETAILS.

ALSO EXPECT ISOLATED THUNDERSTORMS...MAINLY DURING THE AFTERNOON
AND EVENING ON FRIDAY.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ090-092>094-081230-
EAST CENTRAL SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
512 AM PDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST SIDE OF THE SAN
JOAQUIN VALLEY AND ADJACENT SIERRA NEVADA FOOTHILLS.

...ISOLATED THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

* TIMING: PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS.

* IMPACTS: DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL AND
  BRIEFLY STRONG AND GUSTY WINDS. MINOR STREET FLOODING POSSIBLE.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

* TIMING: FRIDAY...PRIMARILY DURING THE AFTERNOON AND EARLY
  EVENING HOURS.

* IMPACTS: DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL AND
  BRIEFLY STRONG AND GUSTY WINDS. MINOR STREET FLOODING POSSIBLE.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095-098-099-081230-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
512 AM PDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND DESERT.

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT
THIS EVENING...
...ISOLATED THUNDERSTORMS TODAY AND FRIDAY...

.DAY ONE...TODAY AND TONIGHT

UPGRADED TO WIND ADVISORY. PLEASE SEE SFONPWHNX FOR DETAILS.

ALSO EXPECT ISOLATED THUNDERSTORMS...MAINLY DURING THE AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

* HAZARD: ISOLATED THUNDERSTORMS.

* TIMING: FRIDAY...PRIMARILY DURING THE AFTERNOON AND EARLY
  EVENING HOURS.

* LOCATIONS INCLUDE: RIDGECREST... MOJAVE...CALIFORNIA
  CITY...RANDSBURG...AND EDWARDS AFB.

* IMPACTS: DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL AND
  BRIEFLY STRONG AND GUSTY WINDS. MINOR STREET FLOODING POSSIBLE.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ089-091-081230-
WEST CENTRAL SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY-
512 AM PDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST SIDE OF THE SAN
JOAQUIN VALLEY.

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...THUNDERSTORMS TODAY AND FRIDAY...

.DAY ONE...TODAY AND TONIGHT

UPGRADED TO WIND ADVISORY. PLEASE SEE SFONPWHNX FOR DETAILS.

ALSO EXPECT ISOLATED THUNDERSTORMS MAINLY DURING THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

* TIMING: FRIDAY...PRIMARILY DURING THE AFTERNOON AND EARLY
  EVENING HOURS.

* IMPACTS: DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL AND
  BRIEFLY STRONG AND GUSTY WINDS. MINOR STREET FLOODING POSSIBLE.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

BSO

In the hours before

Local storm report, May 7, 5:43 AM PST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
643 AM PDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     HAIL             9 NNW MILLERTON LAKE    37.12N 119.76W
05/07/2015  E0.25 INCH       MADERA             CA   TRAINED SPOTTER

&&

NWS HANFORD CA
IRIS SYSTEM
Special weather statement, May 7, 5:52 AM PST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
652 AM PDT THU MAY 7 2015

CAZ093-096-071415-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON CA-
MARIPOSA, MADERA, AND FRESNO COUNTY FOOTHILLS CA-
652 AM PDT THU MAY 7 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MADERA AND SOUTH CENTRAL MARIPOSA COUNTIES

UNTIL 715 AM PDT...

AT 650 AM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR YOSEMITE LAKES...OR 17 MILES SOUTHWEST OF YOSEMITE
SOUTH ENTRANCE...MOVING NORTH AT 20 MPH.

QUARTER INCH INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKHURST...BOOTJACK...YOSEMITE LAKES...AHWAHNEE...METCALF GAP...FISH
CAMP AND COARSEGOLD.

LAT...LON 3719 11972 3720 11985 3750 11989 3749 11961
TIME...MOT...LOC 1350Z 184DEG 16KT 3728 11978

JDB
Special weather statement, May 7, 6:17 AM PST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
717 AM PDT THU MAY 7 2015

CAZ093-096-071445-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON CA-
MARIPOSA, MADERA, AND FRESNO COUNTY FOOTHILLS CA-
717 AM PDT THU MAY 7 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MADERA AND CENTRAL MARIPOSA COUNTIES

UNTIL 745 AM PDT...

AT 715 AM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR OAKHURST...OR 12 MILES SOUTHWEST OF YOSEMITE SOUTH
ENTRANCE...MOVING NORTH AT 35 MPH.

QUARTER INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YOSEMITE SOUTH ENTRANCE...OAKHURST...BOOTJACK...WAWONA...AHWAHNEE...
MARIPOSA GROVE...METCALF GAP...EL PORTAL...FISH CAMP AND JERSEYDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3727 11966 3728 11988 3770 11990 3768 11956
TIME...MOT...LOC 1415Z 184DEG 29KT 3736 11977

JDB
Special weather statement, May 7, 6:59 AM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
759 AM PDT THU MAY 7 2015

CAZ093-096-071545-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON CA-
MARIPOSA, MADERA, AND FRESNO COUNTY FOOTHILLS CA-
759 AM PDT THU MAY 7 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 NORTHEASTERN MADERA...SOUTHEASTERN TUOLUMNE AND CENTRAL MARIPOSA
COUNTIES
 UNTIL 845 AM PDT

AT 756 AM PDT...DOPPLER RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS NEAR YOSEMITE SOUTH ENTRANCE...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL...DANGEROUS LIGHTNING...BRIEF HEAVY DOWNPOURS...AND
GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS. CAMPERS AND HIKERS
IN THESE AREAS SHOULD TAKE CAUTION AND SEEK SHELTER IF POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
YOSEMITE SOUTH ENTRANCE...OAKHURST...YOSEMITE NATIONAL...YOSEMITE
VALLEY...MARIPOSA GROVE...YOSEMITE GLACIER POINT...CRANE FLAT...FISH
CAMP...JERSEYDALE...GIN FLAT...WAWONA...AHWAHNEE...METCALF GAP...
BATTERSON AND EL PORTAL.

LAT...LON 3731 11959 3734 11981 3776 11990 3778 11987
      3777 11986 3778 11986 3779 11955
TIME...MOT...LOC 1456Z 190DEG 26KT 3757 11967

ANDERSEN

The radar

The San Francisco radar (KMUX), 107 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail. Local standard time, as filed.

High Wind, Sw S.J. Valley

When
May 7, 8:30 AM PST to 2:00 PM PST
Where
Sw S.J. Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

The NWS owned APRS station at Sunflower Valley recorded a 63 MPH gust.

Hail, Merced

When
May 7, 12:50 PM PST to 1:00 PM PST
Where
Merced County, Livingston
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -120.720

Facebook user submitted a picture of one inch hail next to coins.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580651, 580653.